Older Adults & Medication Use
Dr. Chacko Featured on the Cover of
Atlanta's Top Doctor Magazine
The majority of older adults take multiple medications. This increases the risk of interactions and side effects, especially in adults who suffer from allergies or asthma. The following information will help you have an informed conversation with your doctor about which medications may be best for you.
Certain asthma medications do a good job controlling asthma symptoms but can create other health problems. For example, inhaled corticosteroids have the potential to cause the bones to become thin and brittle, a condition known as osteoporosis. This can be especially concerning in post-menopausal women. On the other hand, uncontrolled asthma can lead to life-threatening complications. It can also result in hospitalizations and reduced physical activity, which can also increase the risk of osteoporosis. If inhaled corticosteroids are the best way to manage your asthma symptoms, an allergist can help you minimize the potential for side effects from your medications.
Older adults suffering from hay fever, eye allergies, or frequent hives may require antihistamines. First-generation antihistamines, such as diphenhydramine, may be effective in treating allergy symptoms; however, they can cause significant side effects in older adults, especially if used in combination with certain antidepressants. Potential side effects of first-generation antihistamines include
- Reduced mental alertness
- Blurred vision
- Urinary retention
Second and third-generation antihistamines, including cetirizine, loratadine, and fexofenadine, cause fewer side effects since they do not cross the blood-brain barrier as easily. These antihistamines are the most frequently prescribed and are tolerated well by most patients. If you currently use a first-generation antihistamine, you should talk to your primary doctor or allergist about the possibility of switching to a second or third-generation allergy medication.
Certain over-the-counter or prescription medications used for other conditions have the potential to trigger or exacerbate asthma symptoms in some patients.
• Beta-blockers are commonly used to treat heart disease, high blood pressure, and migraines. They are also sometimes used in eye drops to treat glaucoma. Beta-blockers can be classified as “selective” or “non-selective.”
Ideally, patients with asthma should avoid any form of beta-blockers. “Non-selective” beta-blockers, including propranolol, are the most likely to exacerbate asthma symptoms. If you require a beta-blocker, you should ask your doctor if a “selective” beta-blocker, such as atenolol or metoprolol, would be appropriate.
• Aspirin and non-steroidal anti-inflammatories, including over-the-counter naproxen and ibuprofen, can trigger asthma symptoms in about 10 to 20 percent of patients with the condition. Anyone with an aspirin sensitivity should avoid these medications. Low to moderate doses of acetaminophen and narcotic pain relievers, such as propoxyphene and codeine, do not normally cause asthma symptoms.
• Lisinopril, enalapril, and other ACE inhibitors used to treat heart disease and high blood pressure, can cause a persistent cough in about 10 percent of patients. The cough may trigger wheezing, which can be mistaken for asthma. A cough can also cause a reflux of stomach acid into the esophagus, which can exacerbate asthma.
You Can Minimize Side Effects and Still Manage Your Allergies
For more information on how you can effectively manage your allergies or asthma while minimizing your risk of side effects, schedule an appointment with Dr. Chacko and his team at the Chacko Allergy, Asthma and Sinus Center at one of our clinic locations in Alpharetta, Atlanta, Canton, Cumming, Duluth and Johns Creek. Call us at (678) 668–4688.